Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Tucson, AZ

July 14, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2014, 4:26 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 4:26 PM MST (23:26 UTC)
Expired
Jul 14, 2014, 5:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS55 KTWC 142326
SVRTWC
AZC019-150000-
/O.NEW.KTWC.SV.W.0023.140714T2326Z-140715T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...

* UNTIL 500 PM MST

* AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE WAS OVER OPEN  
  COUNTRY SOUTHWEST OF PICTURE ROCKS. THE OTHER ONE WAS IN THE       
  TUCSON MOUNTAINS WITH ANOTHER STORM DEVELOPING FARTHER NORTH NEAR  
  AVRA VALLEY AND MARANA. MOVEMENT OF THESE STORMS WAS NORTH AT 5    
  MPH.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA 
  VALLEY...PICTURE ROCKS AND PARTS OF MARANA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3245 11145 3244 11114 3217 11106 3224 11148
TIME...MOT...LOC 2320Z 181DEG 5KT 3229 11127

$$
2 follow-up statements
120 
WWUS55 KTWC 142341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST MON JUL 14 2014

AZC019-150000-
/O.CON.KTWC.SV.W.0023.000000T0000Z-140715T0000Z/
PIMA AZ-
441 PM MST MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 427 PM MST...A CLUSTER OF THUNDERSTORMS WITH HAIL AND STRONG 
WINDS REMAINED OVER MAINLY OPEN COUNTRY WEST OF TUCSON. THE 
STRONGEST STORM WAS LOCATED IN THE TUCSON MOUNTAINS NORTH OF THE 
TUCSON ESTATES COMMUNITY AND NEAR THE DESERT MUSEUM. THE STORM NEAR 
AVRA VALLEY AND MARANA HAD DIMINISHED IN INTENSITY BUT WAS STILL 
CAPABLE OF PRODUCING STRONG WINDS. MOVEMENT WAS NORTH AT 5 MPH. 

LAT...LON 3245 11145 3244 11114 3217 11106 3224 11148
TIME...MOT...LOC 2336Z 181DEG 5KT 3231 11127

$$

!
344 
WWUS55 KTWC 150002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST MON JUL 14 2014

AZC019-150011-
/O.EXP.KTWC.SV.W.0023.000000T0000Z-140715T0000Z/
PIMA AZ-
502 PM MST MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAD DIMINISHED IN INTENSITY AND 
WERE NO LONGER EXPECTED TO PRODUCE LARGE HAIL AND EXCESSIVE WINDS. 
THUS...THE WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 3245 11145 3244 11114 3217 11106 3224 11148
TIME...MOT...LOC 2341Z 181DEG 5KT 3232 11127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:26 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 14, 4:26 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST MON JUL 14 2014

.SYNOPSIS...THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT THEN
REDEVELOP TUESDAY AFTERNOON...MAINLY EAST OF TUCSON. SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING WIND
GUSTS. HIGH PRESSURE MOVING OVER THE AREA WILL SUPPRESS THE STORMS
SOMEWHAT WEDNESDAY THEN PRETTY MUCH ELIMINATE THE THREAT THURSDAY
AND FRIDAY. IT WILL ALSO ALLOW FOR HOTTER AFTERNOON TEMPERATURES.
THE AREA SHOULD SEE CONVECTION AGAIN OVER THE WEEKEND.

&&

.UPDATE...AVIATION SECTION UPDATED BELOW.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING AS EXPECTED THIS AFTERNOON
AND ARE GENERALLY TRACKING TO THE NORTH-NORTHWEST.  THIS STORM
MOTION SHOULD CONTINUE UNTIL OUTFLOW INTERACTIONS START TO TAKE
OVER.  PLENTY OF INSTABILITY TO WORK WITH 1500-2000 J/KG ACROSS
MAJORITY OF THE FORECAST AREA AT THE MOMENT.  ALSO HAVE A GOOD BIT
OF MOISTURE TO WORK WITH AND ACCORDING TO MESOSCALE ANALYSIS AND UA
PW PLOTS IT HAS INCREASED A BIT SINCE THE MORNING SOUNDING...PUSHING
THE 90TH PERCENTILE FOR JULY.  WILL NEED TO KEEP AN EYE ON THE HEAVY
RAINERS TODAY.  DCAPE HIGH ENOUGH THAT STRONG WINDS WILL ALSO BE
POSSIBLE IN THE STRONGER STORMS.  THE CONVECTION SHOULD LAST WELL
INTO THE EVENING AND SPREAD INTO THE WESTERN DESERTS BEFORE FINALLY
SETTLING DOWN LATE TONIGHT.

TUESDAY SHOULD BE ANOTHER RATHER ACTIVE DAY ALTHOUGH LESS THAN IS
EXPECTED TODAY AS DYNAMICS ARE NOT AS GOOD WITH THE UPPER HIGH
NUDGING CLOSER...AND NO SMALL FEATURE TO LATCH ONTO FOR FORCING.
LIKELY A TERRAIN FOCUSED DAY WITH A FEW STORMS DRIFTING OVER THE
VALLEYS.

BEYOND THAT CONDITIONS WILL BECOME EVEN LESS FAVORABLE FOR
CONVECTION.  THE UPPER LEVEL HIGH IS EXPECTED TO SETTLE OVER THE
INTERNATIONAL BORDER AREA OF SW ARIZONA WEDNESDAY ALLOWING NW FLOW
TO DEVELOP WHICH WILL FORCE DRIER AIR ACROSS THE REGION.  THIS
COUPLED WITH THE SUBSIDENCE WILL SUPPRESS CONVECTION TO THE POINT
WHERE THUNDERSTORMS ARE NOT EXPECTED OTHER THAN OVER THE WHITE
MOUNTAINS THURSDAY OR FRIDAY.  THE MOSTLY SUNNY SKIES AND HIGHER
THICKNESS WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB 2 TO 4 DEGREES
ABOVE NORMAL.  WE HAVE FAIRLY WARM AFTERNOON HIGHS IN THE FORECAST
NOW BUT COULD BE ANOTHER DEGREE OR TWO HIGHER.

BY SATURDAY THE HIGH WILL SHIFT EAST OVER NEW MEXICO WITH SOUTHEAST
FLOW BEGINNING TO DEVELOP AGAIN OVER THE REGION.  SOME DISCREPANCY
WITH THE STRENGTH OF THE HIGH AND THE POSITION THIS WEEKEND ONWARD
WHICH WILL DICTATE WHERE THE MOISTURE WILL MOVE NORTH AND WHERE
THUNDERSTORMS MAY DEVELOP.  WE HAVE LOW CHANCE POPS IN THE FORECAST
AT THIS TIME AND WILL LEAVE THAT BE.  CERNIGLIA
&&

.AVIATION...VALID THRU 16/06Z. SCATTERED SHRA/TSRA MAINLY NE OF
THE KTUS-KDUG LINE WILL PERSIST THRU THE EARLY HOURS OF THE
PERIOD...WITH MOST ACTIVITY EXPECTED TO DIMINISH AOA 06Z. THERE
WILL CONTINUE TO BE SOME SPOTTY SHRA SW OF THE AFOREMENTIONED LINE
THOUGH GIVEN THE WEAK NATURE AND THE LACK OF CURRENT ACTIVITIES
WILL KEEP MENTION OUT OF THE TAFS FOR ALL BUT KTUS. STRONGEST
STORMS ACROSS THE AREA THIS EVENING WILL CONTINUE TO BE N TO NW OF
KTUS...WITH STORMS PROPAGATING AWAY FROM THE TERMINAL. TOMORROW
THINGS LOOK SLIGHTLY MORE CAPPED WHICH SHOULD SLOW THE DEVELOPMENT
OF THE CU FIELD BY A COUPLE OF HOURS. POINT SOUNDINGS ALSO SHOW
SLIGHT HIGHER BASES OF THE CLOUD DECK. AT THIS TIME THINK MOST OF
THE TS DEVELOPMENT WILL LIMITED TO THE HIGHER TERRAIN EAST OF
KTUS. MIDDLE LEVEL FLOW IS WEAK SO TS PROPAGATION WILL BE
DOMINATED BY TS OUTFLOWS. THEREFORE...HAVE KEPT MENTION OUT OF
TAFS FOR ALL TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY FOR THIS AFTERNOON
AND EVENING DUE TO AMPLE MOISTURE AND INSTABILITY. STORMS WILL
GENERALLY MOVE TO THE NORTHWEST TODAY AT 10 TO 15 MPH WITH THE
POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. STILL ACTIVE ON
TUESDAY...ALTHOUGH NOT QUITE AS MANY THUNDERSTORMS ARE EXPECTED ON
TUESDAY COMPARED TO WHAT IS EXPECTED FOR THIS AFTERNOON. A
SIGNIFICANT DROP IN THUNDERSTORM CHANCES DURING THE MIDDLE TO LATTER
PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RH VALUES AS THE
UPPER LEVEL HIGH MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A
BIT. THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE
WEEKEND AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...99
FIRE WEATHER....99
AVIATION...MEADOWS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 2:25 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST MON JUL 14 2014

AZZ509-511-142215-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
225 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 315
PM MST...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR
35 MILES NORTHWEST OF SAFFORD...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CALVA AND BYLAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3330 11035 3323 11000 3299 11012 3301 11033
TIME...MOT...LOC 2125Z 186DEG 4KT 3309 11021

CERNIGLIA
Local storm report, Jul 14, 3:37 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N ORO VALLEY          32.46N 110.96W
07/14/2014  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZED HAIL

&&

EVENT NUMBER TWC1400056

RH
Special weather statement, Jul 14, 4:13 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST MON JUL 14 2014

AZZ509-510-150000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
413 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS NEAR PIMA AND SAFFORD THIS AFTERNOON.
EARLIER STORMS HAD PRODUCED WIND GUSTS TO AROUND 50 MPH AND SOME
BLOWING DUST. THESE ADDITIONAL STORMS WILL LIKELY PRODUCE SIMILAR
CONDITIONS ACROSS THE AREA. THAT SAID...SMALL HAIL AND WIND GUSTS UP
TO 50 MPH WITH LOWER VISIBILITIES IN BLOWING DUST ARE POSSIBLE.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...FRYE MESA DAM...
SOLOMON...THATCHER...PIMA AND FORT THOMAS.

THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3290 11013 3305 11013 3305 10950 3269 10922
      3255 10940
TIME...MOT...LOC 2309Z 171DEG 5KT 3276 10960

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:13 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 13, 5:18 PM MSTBlowing Dust AdvisoryTWCPima, Pinal90 min
Jul 13, 5:55 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 13, 6:15 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 6:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz30 min
Jul 13, 6:42 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 7:07 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 13, 7:24 PM MSTFlash Flood WarningTWCPima96 min
Jul 13, 8:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 13, 8:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 2:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 14, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Jul 14, 3:49 PM MSTSevere Thunderstorm WarningTWCGraham26 min
Jul 14, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.